Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 262, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 21, 2023, 7:23 PM CDT for Bates County, Cass County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2023, 7:23 PM CDT (00:23 UTC)
- Expired
- Sep 21, 2023, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:22 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 21, 6:22 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 622 PM CDT Thu Sep 21 2023 .Discussion... Issued at 358 PM CDT THU SEP 21 2023 Key Messages: - Scattered showers and storms will be possible tonight into tomorrow morning. - Strong to severe storms as well as areas of moderate to heavy rainfall looking more likely for Saturday afternoon into Saturday night. - Seasonal temperatures with generally dry conditions likely for early to mid next week. Discussion: The current synoptic weather pattern across the CONUS is defined by mid level ridging over the south-central US with a closed low over the Intermountain West with associated troughing over much of the western CONUS. Further east over the north-central Plains there is a shortwave trough embedded within the southwesterly flow aloft on the far eastern periphery of the western trough. This has generated convection over portions of NE Nebraska/NW Iowa/SE South Dakota/SW Minnesota this afternoon. Meanwhile, a more localized low continues to spin over northern Illinois, keeping some cooler temperatures and cloud cover over NE Missouri. Current conditions around the region are generally warm, with temperatures in the low to mid 80s with scattered mid level clouds moving in from the west. Isolated to scattered showers and storms will be possible later this evening into the overnight hours in association with the subtle shortwave over the Plains, although more recent convection allowing model (CAM) guidance suggests the better chance for showers/storms may hold off until after 4/5 AM Friday morning, with showers and perhaps a few thunderstorms moving west to east through the area, exiting by early to mid afternoon. SPC has included much of the region into a marginal risk for tonight/early Friday morning, but I am not terribly enthused by the severe threat. Given precipitation chances and cloud cover, high temperatures for tomorrow should be a bit cooler (mid 70s to near 80 degrees). Shower and thunderstorm chances return by tomorrow night into early Saturday morning as an eastern lobe of the western trough pivots into South Dakota into SE Nebraska. The closed mid level low over the Intermountain West finally moves into central South Dakota by Saturday afternoon with the accompanying surface cold front moving west to east across eastern Kansas. Thunderstorms should initiate along the front by early to mid afternoon over WFO Topeka's area, with these likely growing upscale into a line or broken line of storms by the time they enter our area in far eastern Kansas by mid to late afternoon. Storms should continue to move east to west through the area through the remainder of Saturday evening into early Sunday morning. There will be decent pairing of instability and deep layer shear, so strong to severe thunderstorms will be possible. As of now, SPC has maintained a slight risk over the region. Given the fact that storms will likely be of a linear storm mode, strong thunderstorm wind gusts should be the primary threat, but large hail will also be possible and a tornado or two cannot be ruled out, especially if low level wind shear is favorable for mesovortices. In addition to the strong to severe storms, moderate to heavy rainfall will also be possible, with the current WPC forecast showing widespread 1.5" to 2" of rain with locally higher amounts possible. There is still some uncertainty in the exact timing and evolution of the trough ejection and frontal passage, so finer details of the forecast should be ironed out in the next 24 to 36 hours or so. A few showers and storms may linger into Sunday afternoon, especially if the cold front is slow to finally clear east of the area. Highs on Sunday should be several degrees cooler behind the front (low 70s over NE MO to mid to upper 70s elsewhere). As we head into next week, ridging looks to build in over the west central CONUS. There will be a few periods of low chance PoPs, but all in all dry conditions are favored with near seasonal temperatures with afternoon highs in the 70s and lows in the 50s. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 621 PM CDT THU SEP 21 2023 With current T-storm activity being close to terminals, entered a two to three hour VC group through tonight when diurnal cycle becomes less favorable for storm maintenance. Another round of T-storms expected later tonight. Still not certain about timing and/or coverage, but felt aggressive enough to put in -TSRA with some VIS restriction. That activity should move out pretty quickly, leaving dry forecast with low clouds through the morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...Leighton
Hazardous weather outlook, Sep 21, 12:08 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1208 PM CDT Thu Sep 21 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221715- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1208 PM CDT Thu Sep 21 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight There will be a chance for thunderstorms later tonight, into early Friday morning. Severe weather is unlikely, but a few storms could be strong, with gusty winds and small hail probable. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal risk of a few severe thunderstorms in far northwestern Missouri Friday night. Hail to the size of quarters and wind gusts to 60 mph will be the primary hazard concerns. There is a slight risk of severe thunderstorms across the region Saturday evening and night. A line of storms is expected to move into the Kansas - Missouri border region 6 to 9 PM. Any strong storms could result in half dollar size hail and wind gusts to 60 mph. There is a slight risk of excessive rainfall Saturday night. Locally heavy rainfall may result in an increased flooding risk. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Sep 21, 7:07 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT Thu Sep 21 2023
KSZ057-MOZ043-053-220030-
Miami KS-Bates MO-Cass MO-
707 PM CDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of southeastern Miami,
southwestern Cass and northwestern Bates Counties through 730 PM
CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 10 miles east of La Cygne, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adrian, Archie, Drexel, Amsterdam, Merwin and Passaic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 9461 3839 9461 3839 9466 3844 9469
3858 9441 3833 9428
TIME...MOT...LOC 0007Z 249DEG 13KT 3840 9457
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:07 PM CDT | Special Weather Statement | EAX | Bates | 23 min |
| Sep 21, 7:57 PM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| Sep 21, 8:03 PM CDT | Special Weather Statement | EAX | Cass | 27 min |
| Sep 21, 8:16 PM CDT | Flash Flood Warning | EAX | Bates | 6 hr |
| Sep 22, 9:00 AM CDT | Special Weather Statement | EAX | Linn | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.